Q: I have been taking Prozac 80 mgs. and of course it has affected my performance greatly. I am a 41 year old male. I am now taking only 20 mgs. and was even trying to stop it all together but the doctor won’t let me. Is there anything natural I could take to boost my sexual performance while still taking the Prozac? I can get sexually aroused but seem to lose it fast. And when I can hold it, I take forever to climax. I did not have this problem before the Prozac. But my doctor says well, its because you’re 41 now, not 21.

Dr. Klein: Many men find it difficult to climax when on Prozac or other common anti-depressants. You can do one of several things: 1) ask the doctor to change your prescription to other anti-depressants such as Welbutrin, Remeron, or Serzone; 2) if you plan to make love on a given evening, take no Prozac that morning; 3) de-emphasize orgasm and just focus on the good feelings. Spend a lot of time getting stimulated, and go slowly. You may find yourself getting extra-aroused this way, making orgasm easier.

I agree with you–a doctor who doesn’t take sexual difficulties seriously should be replaced. For a list of sex therapists in your area, contact The Society for the Scientific Study of Sex, 319/895-8407.

As far as taking anything “natural,” some men like yohimbine, taken in tea or capsule form. You can often find it in health food stores, and it’s also available by prescription. Some men find it increases the firmness and reliability of their erection; others get no reaction. Don’t take too much at one time, however, because it makes some people jittery. In general, the thing to do in your situation is to relax and focus on the good feelings so that you decrease your anxiety, which can affect both erection and ejaculation.